Heavy Snow, Midland
- When
- February 20, 1:30 PM EST to February 21, 8:00 AM EST
- Where
- Midland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
A big winter storm impacted southeast Michigan, with 5 to 10 inches of snow falling across the majority of the area. Snow turned to ice near the Ohio border, where a major ice storm occured.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A big winter storm impacted southeast Michigan, with 5 to 10 inches of snow falling across the majority of the area. Snow turned to ice near the Ohio border, where a major ice storm occured. Downed trees and powerlines occured over Lenawee and Monroe counties due to ice accumulations half an inch to one inch. Power outages lasted 4 to 5 days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 20, 12:11 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1211 PM EST SUN FEB 20 2011
.AVIATION...
VFR CONDITIONS WILL BE SHORT-LIVED THIS AFTERNOON AS AN
APPROACHING WINTER STORM SYSTEM BEGINS TO SPREAD LOWER CLOUDS AND
WINTRY PRECIPITATION INTO LOWER MICHIGAN FROM 20-22Z.
PRECIPITATION WILL BEGIN AS SNOW...THEN TRANSITION TO PL/ZR FOR
DTW AND DET DURING THE EVENING. LATEST ROUND OF MORNING DATA
SUGGESTS PRECIPITATION WILL REMAIN ALL SNOW AT FNT AND MBS...WITH
PREDOMINANTLY SN AT PKT MIXING WITH A LITTLE PL OVERNIGHT. 18Z TAF
PACKAGE REFLECTS THIS CHANGE. CIGS/VSBYS WILL BE MVFR/IFR WITHIN
THE AREA OF PRECIPITATION...WITH THE LOWEST VISIBILITIES NOW
EXPECTED TO OCCUR AT FNT AND PTK. EXPECT THE HEAVIEST PRECIPITATION
TO PROGRESS EAST OF THE TAF SITES BY 08Z-10Z WITH CIGS/VSBYS
EDGING UP ACCORDINGLY. A PERIOD OF VFR CONDITIONS IS EXPECTED FROM
LATE MORNING INTO EARLY EVENING BEFORE LOWER CEILINGS AND CHANCES
FOR SNOW RETURN.
&&
.PREV DISCUSSION...ISSUED 352 AM EST SUN FEB 20 2011
SHORT TERM...TODAY AND TONIGHT
APPROACHING WINTER STORM WILL BRING A VARIETY OF PRECIPITATION TO
THE AREA LATE TODAY INTO TONIGHT. THE SAME BASIC QUESTIONS REMAIN AS
THE INITIAL AREA OF PRECIPITATION WITHIN STRONG ISENTROPIC ASCENT
UNDER COUPLE JET BEGINS MAINLY AS SNOW THIS AFTERNOON WITH STRONG
FRONTO-GENETIC FORCING THEN BECOMING THE DOMINANT FORCING FROM THE
EVENING INTO THE OVERNIGHT AS 50 KNOT LOW LEVEL JET IMPINGES ON THE
AREA AS SOUTHERN STREAM WAVE CONTINUES INTO THE SOUTHERN LAKES FROM
THE CENTRAL PLAINS. BETWEEN THIS FEATURE...AND A LARGE ARCTIC HIGH
THAT WILL GRADUALLY EXPAND SOUTHEAST INTO THE REGION AS A NORTHERN
STREAM SHORTWAVE RACES ACROSS SOUTHERN ONTARIO INTO QUEBEC...EXPECT
A VERY TIGHT LOW LEVEL FRONTAL BOUNDARY TO BECOME ESTABLISHED RIGHT
THROUGH THE MIDDLE OF THE CWA. 00Z RAOBS DID NOT YIELD TOO MUCH
DISCREPANCIES FROM MODEL SOLUTIONS...ALTHOUGH H85 TEMP AT KABR WAS
ABOUT 2C COLDER (25-30NM FURTHER SOUTH WITH BOUNDARY?) THAN NAM12
INITIALIZATION. NOT ENOUGH TO GO ON TO ADJUST MODEL FORECAST IMHO.
DURING THE PERIOD OF STRONG FRONTAL FORCING...LOW LEVEL MOISTURE IS
ABUNDANT AS SPECIFIC HUMIDITY VALUES IN THE H85-H7 LAYER CLIMB INTO
THE 5-6 G/KG AREA. SO...MODERATE/HEAVY PRECIPITATION IS EXPECTED IN
A ROUGHLY 6 HOUR PERIOD BEGINNING 00Z-02Z OR SO. IN ADDITION...LAYER
ABOVE THE BEST FRONTAL FORCING IS STILL FORECAST TO BE CONVECTIVELY
UNSTABLE...SO ENHANCED MESOSCALE BANDING WILL PROBABLY OCCUR WITH
A SMALL CHANCE OF EMBEDDED THUNDER. THERE REMAINS SOME QUESTION AS
TO WHICH LEVEL THE FRONTAL FORCING WILL MAXIMIZE...BUT NAM/GFS
SUPPORT THE GENERAL H85/H7 AREA WHICH WOULD BRING THE HEAVIEST SWATH
OF PRECIPITATION BETWEEN I 69/I 94. ANY MESOSCALE INFLUENCE WOULD
FALL IN A NARROWER SWATH WITH THIS MORE GENERAL AREA OF STRONGER
FORCING. WHILE ADDITIONAL ADJUSTMENTS TO THE TIMING OF PRECIPITATION
TRANSITIONS WILL PROBABLY BE NEEDED INTO THE STORM...GENERALLY
EXPECT PRIMARY SNOW FROM THE I 69 CORRIDOR ON NORTH WITH MAINLY
FREEZING RAIN FROM I 94 SOUTH ONCE THE FIRST BATCH OF SNOW ENDS IN
THE LATE AFTERNOON.
IN BETWEEN THESE AREAS...THE PRECIPITATION FORECAST WILL BE RATHER
DIFFICULT GIVEN SUCH A TIGHT BAROCLINIC ZONE. BETWEEN I 69 AN I 94
WILL ESSENTIALLY FOCUS MORE ON SNOW WITH SLEET/FREEZING RAIN MIXED
IN FROM THE M 59 CORRIDOR NORTH WITH POINTS SOUTH OF M 59 PROBABLY
CHANGING TO PRIMARILY FREEZING RAIN WITH SLEET MIXED IN AT TIMES
WITH SIGNIFICANT ICING EXPECTED TO BE MORE OF A PROBLEM INTO THE
NIGHT AFTER SEVERAL INCHES OF SNOW ACCUMULATES BY EARLY EVENING.
AS FOR ACCUMULATIONS...WILL LIMIT SOUTHERN FOUR COUNTIES TO 1 TO 3
INCHES OF SNOW/SLEET WITH A QUARTER INCH OF ICE ON TOP OF THAT. THE
M 59 COUNTIES WILL LIKELY END UP WITH THE HIGHEST RANGE IN SNOWFALL
TOTALS...FROM 2-3 INCHES NEAR 8 MILE TO 6-7 ALONG NORTHERN OAKLAND
AND MACOMB COUNTIES. FURTHER NORTH...WHERE SNOW WILL ONLY MIX WITH
SLEET AT TIMES...ACCUMULATIONS SHOULD RANGE BETWEEN 6-9 INCHES FOR
MOST LOCATIONS.
WILL BE UPGRADING THE WATCH TO A WINTER STORM WARNING FOR ALL ZONES
HIGHLIGHTING MAINLY ICE SOUTH...SNOW NORTH AND BOTH THROUGH THE MID
CWA FROM LATE THIS AFTERNOON THROUGH THE OVERNIGHT. WILL END AT 12Z
AS LEFTOVER SNOW FROM NORTHERN STREAM TROUGH TRAILING THIS SYSTEM ON
MONDAY SHOULD BE RELATIVELY MINOR IN COMPARISON TO THE MAIN EVENT.
LONG TERM...
DIGGING UPPER LEVEL TROUGH JUST OFF THE BRITISH COLUMBIA COAST EARLY
THIS MORNING WILL HELP BOOT OUR LARGE UPPER LEVEL LOW/CIRCULATION
OUT OF THE WESTERN CONUS. 500 MB LOW/CENTER WILL BE OVER THE UPPER
MISSISSIPPI VALLEY/MIDWEST ON MONDAY...AND WILL WEAKEN AND TRACK
CLOSE TO THE SOUTHERN MICHIGAN BORDER MONDAY NIGHT. WITH SUPPORT
FROM 00Z GFS/GEM/NAMB...WILL CALL FOR LIGHT SNOW TO CLIP THE FAR
SOUTH THIRD OF THE CWA MONDAY EVENING...IN ADDITION TO THE LIGHT
SNOW WHICH IS EXPECTED DURING THE DAY ACROSS THE MAJORITY OF
SOUTHEAST MICHIGAN.
LOWER MICHIGAN THEN LOOKS TO BE CAUGHT INTO BETWEEN SPLIT FLOW
TUESDAY/WEDNESDAY...WHICH SHOULD TRANSLATE TO GOOD DIURNAL
SWINGS...AS MID/LATE FEBRUARY SUNSHINE WILL QUICKLY ERODE THE STEEP
RADIATION INVERSIONS. THE OVERALL AIRMASS DOES NOT LOOK TERRIBLY
COLD WITH 850 MB TEMPS ADVERTISED TO BE IN THE NEGATIVE MID TO HIGH
SINGLE NUMBERS TUESDAY...MODIFYING TO THE LOW SINGLE NUMBERS ON
WEDNESDAY...AS THE FLOW TRENDS TO THE SOUTHWEST AND HEIGHTS BUILD.
AND NO...CERTAINLY DO NOT EXPECT TO MIX TO 850 MB...JUST MENTIONING
THOSE NUMBERS TO FORM A BASIS FOR UPCOMING PRECIPITATION.
THE WARMING TREND WILL COMPLICATE THE FORECAST ON THURSDAY...AS
INDICATIONS ARE A SOUTHERN WAVE WILL COME OUT OFF TEXAS AND ADVANCE
TOWARD THE REGION...WITH NORTHERN STREAM TROUGH ALSO APPROACHING AT
THE SAME TIME. TIMING OF THESE SYSTEMS...AND WHETHER THEY COME
TOGETHER REMAINS TO BE SEEN...BUT POTENTIAL IS THERE FOR A STORM IN
THE THURSDAY-FRIDAY TIME FRAME. WITH THE UNCERTAINTY AND THE FACT
WERE ARE TALKING DAYS 5 AND 6...ELECTED NOT TO MAKE ANY CHANGES TO
THE FORECAST WHICH CALLS FOR A CHANCE OF RAIN AND/OR SNOW.
MARINE...
HIGH PRESSURE BUILDING INTO ONTARIO TONIGHT COUPLED WITH LOW
PRESSURE TRACKING THROUGH THE NORTHERN OHIO VALLEY WILL CREATE A
TIGHT PRESSURE GRADIENT...WITH NORTHEAST GALE FORCE WINDS EXPECTED
TO DEVELOP OVER LAKE HURON TONIGHT...SLOWING DECREASING TOMORROW AS
THE LOW WEAKENS FURTHER. HIGH PRESSURE SINKING SOUTH INTO THE
CENTRAL GREAT LAKES BY TUESDAY WILL LEAD TO LIGHT WINDS FOR THE MID
WEEK PERIOD.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
MIZ082-MIZ083...FROM 4 PM SUNDAY TO 7 AM MONDAY.
LAKE HURON...
GALE WARNING...LHZ361-LHZ362...FROM 10 PM SUNDAY TO 2 PM MONDAY.
GALE WARNING...LHZ363-LHZ421-LHZ441-LHZ462-LHZ463...FROM MIDNIGHT
MONDAY TO 7 PM MONDAY.
GALE WARNING...LHZ422-LHZ442-LHZ443-LHZ464...FROM 2 AM MONDAY TO 2
PM MONDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....HLO
SHORT TERM...DG
LONG TERM....SF
MARINE.......SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 351 AM EST SUN FEB 20 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-210915- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 351 AM EST SUN FEB 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT LATE TODAY INTO TONIGHT. REFER TO THE WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT SNOWFALL REPORTS WILL BE APPRECIATED. LHZ361>363-421-422-441>443-462>464-210915- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 351 AM EST SUN FEB 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS IN EFFECT LATE TONIGHT. REFER TO THE LATEST MARINE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GALE WARNINGS CONTINUE INTO MONDAY. REFER TO THE LATEST MARINE FORECAST FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-210915- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- 351 AM EST SUN FEB 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
12 heavy snow, 2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281917, 281918, 281919, 281920, 281921, 281922, 281923, 281925, 281926, 281927, 281928, 281929, 281930, 281931.